Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 2:31 PM CDT for Gove County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 2:31 PM CDT (19:31 UTC)
- Expired
- May 24, 2003, 3:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 241931 SVRGLD KSC063-242030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 230 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 330 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL GOVE COUNTY...OR ABOUT 11 MILES NORTHWEST OF SHIELDS...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER WILL OCCUR WITH THIS SEVERE THUNDERSTORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3886 10063 3868 10065 3858 10004 3885 10000 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:05 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 24, 10:05 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 905 AM MDT SAT MAY 24 2003 UPDATED THE ZONE FORECASTS TO REMOVE MORNING FOG AND TO ADJUST CLOUD COVER BASED ON TRENDS AND 12Z MODEL ANALYSIS. .GLD...NONE. SR
Hazardous weather outlook, May 24, 2:21 PM CDT, 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 121 PM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THROUGH THE EARLY EVENING HOURS...SCATTERED THUNDERSTORMS WILL CONTINUE SOUTHWEST OF A LINE FROM YUMA COLORADO TO GOVE KANSAS. A FEW OF THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY THREAT BEING HAIL UP TO QUARTER SIZE IN DIAMETER. LOCALLY HEAVY RAINFALL UP TO TWO INCHES WILL OCCUR WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY EVENING. SR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:29 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| May 24, 1:55 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 2:34 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 3:00 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 24, 1:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 1:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 3:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 67 min |
| May 24, 3:39 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.